Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Cheyenne, WY

July 22, 2008Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 22, 2008, 7:24 PM MDT for Morrill County, Nebraska. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 7:24 PM MDT (01:24 UTC)
Expired
Jul 22, 2008, 8:15 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:27 PM MDTHAIL 1.25Bayard, NESOME MARBLE SIZED.
Jul 22, 7:28 PM MDTHAIL 0.75Bayard, NEHEAVY RAIN.
Jul 22, 7:41 PM MDTHAIL 1.75Bridgeport, NESOME NICKLE SIZED. WATCHING DITCHES WITH HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3845 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 230124
SVRCYS
NEC123-230215-
/O.NEW.KCYS.SV.W.0124.080723T0124Z-080723T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
724 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 815 PM MDT

* AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BAYARD...OR 21 MILES EAST OF SCOTTSBLUFF...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANGORA BY 800 PM...
  BRIDGEPORT BY 805 PM...
  BRICKER LAKES BY 815 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4193 10295 4154 10301 4167 10336 4185 10335
TIME...MOT...LOC 0124Z 275DEG 11KT 4176 10327

$$

DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 230158
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
758 PM MDT TUE JUL 22 2008

NEC123-230215-
/O.CON.KCYS.SV.W.0124.000000T0000Z-080723T0215Z/
MORRILL NE-
755 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL MORRILL COUNTY...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR BAYARD...OR
22 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING SOUTHEAST AT 6 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT AND BRICKER LAKES BY 815 PM...

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED IN BAYARD WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM TUESDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4193 10295 4154 10301 4167 10336 4185 10335
TIME...MOT...LOC 0155Z 303DEG 5KT 4173 10327

$$

DAUGHERTY
000 
WWUS55 KCYS 230208
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
808 PM MDT TUE JUL 22 2008

NEC123-230218-
/O.EXP.KCYS.SV.W.0124.000000T0000Z-080723T0215Z/
MORRILL NE-
808 PM MDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORRILL COUNTY WILL
EXPIRE AT 815 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM TUESDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4193 10295 4154 10301 4167 10336 4185 10335
TIME...MOT...LOC 0208Z 303DEG 5KT 4172 10325

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:05 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 3:05 PM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THRU THU...VERY MOIST AIRMASS OVER THE CENTRAL
AND NORTHERN PART OF THE AREA EAST OF THE MTNS.  SVR TSTM WATCH OUT
THRU 9 PM.  TAIL END OF UPPER TROF EJECTING NE ACROSS ID INTO MT
WILL BRUSH MAINLY WRN WY TNGT.  ENOUGH RESIDUAL MSTR AROUND OVER
REST OF AREA FOR SCT TSTMS THIS EVENG.  MID LVL MSTR LINGERS OVER
REGION INTO WED/WED NIGHT FOR ANOTHER ROUND OF TSTMS.  LOW LEVEL
MSTR TO LINGER OVER THE ERN SXNS...WITH PERHAPS SOME MORE LOW CLOUDS
DEVELPG LATE TNGT INTO EARLY WED MRNG.  THINGS START TO DRY OUT FROM
THE W ON THU AS MID LEVEL FLOW BECOMES MORE W.

.LONG TERM...THU NIGHT THRU TUE...ANOTHER UPPER TROF MOVG E ACROSS
MT INTO ND WILL BRING A WEAK FRONT DOWN INTO THE AREA THU NIGHT FOR
PERHAPS A LITTLE BETTER CHC OF TSTMS.  UPPER RIDGE THEN REBUILDS
OVER AREA WITH PERHAPS A LULL IN TSTMS ON SAT BEFORE NEXT BATCH OF
MOISTURE DRIFTS UP INTO THE REGION SUN INTO TUE FOR ANOTHER CHC OF
LATE DAY TSTMS.  TEMPS TO REMAIN ON THE WARM-HOT SIDE THRU THE
PERIOD.

&&

.AVIATION...MVFR VISIBILITIES PSBL IN SOME OF THE STRONGER STORMS
OVER THE NERN HALF OF THE AREA THIS EVENING.  SOME MVFR CIGS WILL
LIKELY FORM LATE TNGT INTO EARLY WED MRNG MAINLY OVER THE
PANHANDLE...AFFECTING MAINLY THE BFF AND SNY TERMINALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 22, 2:50 PM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT TUE JUL 22 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE REGION THE REST OF THIS AFTERNOON
INTO EARLY THIS EVENING.  A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND HEAVY RAIN THE MAIN THREATS...ESPECIALLY ALONG AND NORTH OF
A LINE FROM CHUGWATER WYOMING TO BRIDGEPORT NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL WYOMING THE
REST OF THIS AFTERNOON INTO EARLY THIS EVENING.  A FEW STORMS MAY
PRODUCE GUSTY WINDS TO 45 MPH AS WELL AS BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 22, 6:28 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
628 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       2 NE HEMINGFORD         42.34N 103.05W
07/22/2008  M0.75 INCH       BOX BUTTE          NE   CO-OP OBSERVER

            NO HAIL WITH TSTMS.

&&

BCHAPMAN
Local storm report, Jul 22, 6:50 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
07/22/2008  M79 MPH          SCOTTS BLUFF       NE   ASOS

            OTHER GUSTS AT THE AIRPORT WERE 64 MPH AT 2323Z...70 MPH
            AT 2340Z. POLICE IN SCOTTSBLUFF REPORTED TREES DOWN WITH
            MANY FLOODING ISSUES AROUND THE AREA. AT 626 PM A COOP
            OBSERVER 5MI NE OF SCOTTSBLUFF REPORTED CROPS STRIPPED BY
            HAIL BUT DID NOT KNOW HAIL SIZE. WND BLEW AWAY A SMALL
            BUILDING THAT WAS NOT ANCHORED DOWN. HE HAD SOME ROOF
            DAMAGE, SOME TREES DOWN, AND POWER POLES DOWN.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:35 PM MDTFlash Flood WarningCYSMorrill4 hr
Jul 22, 8:40 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff50 min
Jul 22, 9:07 PM MDTTornado WarningCYSBanner23 min
Jul 22, 9:27 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill29 min
Jul 23, 5:22 PM MDTSevere Thunderstorm WarningCYSSioux38 min
Jul 23, 5:59 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.